Speaking of medication roulette

Here we go again...

DH started Concerta in Oct 2010...by Dec I was ready to leave. It made him extremely irritable and hostile. I don't know how else to describe it other than it made him defensive and took away his willingness to accept any fault for our problems and he also stopped saying "I'm sorry" when he really needed to.

He switched to Vyvanse in Dec 2010 and by mid-Feb we were once again in a very bad state...same issues as with the Concerta...and he only stopped taking it after I walked out on a counseling session telling our counselor if I ever came back, I would come by myself...so she could help me through my divorce.

He stopped the meds that day...crashed...and spent the next year in the den self-medicating. He had been self-medicating for the year prior to this as well...so when he wanted to try stimulant meds again a couple of months ago I had hoped that the self-medicating was part of the reason for the hostility and irritability the other times he tried them and that this time would be different.

He got clean in Feb 2012 and had been doing wonderfully with just trazodone and vistaril to help him sleep at night. As I said, he wanted to try another stimulant medication and his shrink insisted I come in with him to report what I was seeing...due to his history of self-medicating (addiction, for all intents and purposes) and due to his history of hostility and personality changes in the past when he used them.

I think he did a wonderful job convincing me (controlling his anger) prior to the appointment because immediately following the appt I saw the same hostility and anger as before reappear. To be clear, there is no other way to describe it other than it just changes him. He (non-medicated) isn't hostile or angry...or defensive. If he slips and says something...snaps at me over something for whatever reason, he immediately says he's sorry. I had accepted that he would always have 'brake' problems and had grown to overlook the occasional snappiness. This is totally different. And no apology is ever forthcoming.

He is due to go back to the shrink Wed to talk to him about increasing his dosage. He takes 10mgs twice a day. From all I can tell, this is a low dosage. Is it possible that is the problem? I told him last night that I hate the person he becomes when he takes meds...I'm getting the same nauseating "you just cannot accept me for who I am" and "I will just never be able to live up to your expectations" He has done two very hurtful things in the past week alone...we hadn't fought in 4-5 months...before he started meds. :(  

Anyone irritable when your dosage is too low?? I almost dread him getting a higher dosage...I fear his temper will only get worse. Is there any hope for him and stimulant meds?

Also, he quit his trazadone (anti-depressant) without talking to his doctor...a few days ago. He (and his shrink) said it was ONLY to help him sleep, such a low dosage that it wouldn't effectively be enough to be considered depression treatment...therefore, he said, he didn't need to wean from it. I wonder if the behavior I'm seeing this week isn't directly related too. He claimed he felt bad physically...that's why he stopped...and was just certain it was that medication. Before starting the adderall, he claimed he felt better than he had in years. I am very disappointed that he stopped the meds without discussing it with his doctor first. :(

Be Willing To Bet

& I don't gamble, that this is the result of quitting the antidepressant abruptly. My husband has had no success at treatment without having an antidepressant in the mix. Without having one onboard he has raging anger outbursts. Trust me, I've heard the malarkey about how he doesn't need it in the past. Each n every time he's hadta go back on. In the meantime he's consistently raged at me without apology.

For what it's worth

I don't have tons of experience with different meds to draw on, and I'm certainly no doctor. But, I *am* ADD myself and know how I personally feel, both with and without meds. I can relate, in part, to the irritability/hostility. For me it is ritalin that does it. When I take ritalin I get irrationally moody and rage-y. The thing is, I recognize it, even though I can't make it go away. I know in my mind that my emotions are unfounded and due to the reaction from the meds, but it takes every ounce of strength and will to keep from exploding in anger and frustration at every little thing anyone else says or does. And if lose focus on that control, I tend to be pretty nasty to live with. We tried adjusting dosages up and down, but that feeling just never quite went away, on ritalin that is. Adderall doesn't do that to me. And, I haven't noticed any negative emotional reactions from adderall, regardless of dose. But, I have read something (and seen it in my oldest daughter, who is also ADD) that might possibly apply. Sometimes, for some people, there can be a loss of emotional control or an increased intensity of negative emotions when the dose is too HIGH. My daughter has always been a drama queen and, despite switching her meds and/or increasing dosages several times, her intense emotions have continued to be an issue. Then I read that about how it can be related to too HIGH a dose, which seems counter-intuitive at first. But, we tried reducing her dose just a little. And, although she is still a big drama queen, she seems to be able to exert more control over her emotions and has fewer outbursts and breakdowns. Who knew she needed less, not more?! None of that may apply at all to your situation. And I can't fathom your frustration and feelings of helplessness. But, you could be right. Your husband's change in emotional response could very easily be medication-related. The hard part, I would imagine, is figuring out what aspect of his medication could be the cause. You say your husband is on a rather low dose as it is. Perhaps he is extra sensitive to the medication and needs an even smaller dose than is "normal"? I have read of people like that. That's the hard part of medicating ADHD. Not only are there so many different meds/combinations of meds available, but then the dosage is based on metabolism rather than age or size. But, then, it's even more complicated than that, because each individual's brain chemistry is affected differently and responds to different things. So, basically, what I guess I'm saying is that I don't have much to say. I apologize for rambling so badly (I promise I'm on my meds today, I'm just having one of those days regardless). I would recommend, though, doing as much research on your own as you can about the medication (although there are very conflicting reports and not enough concrete information, in my opinion), because even the best doctors don't know everything, and many good doctors know very little when it comes to ADHD and ADHD meds. They can get stuck in ruts, or have a hard time accepting that someone's personal chemistry might not fit the "normal" situation. Even more than with other "health" issues, you have to really advocate for yourself (or your loved one) when it comes to ADHD. Good luck with all this, and I hope your appointment Wednesday was helpful.